Pennsylvania, 2017

Hail and Damaging Wind in Pennsylvania, May 18, 2017

May 18, 2017 · NWS CLE · 2 events in 1 county or zone

A cold front moved across the region initiating a broken line of thunderstorms. Some of the stronger thunderstorms became severe and downed some trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across the region initiating a broken line of thunderstorms. Some of the stronger thunderstorms became severe and downed some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 18, 6:20 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, May 18, 6:20 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
720 PM EDT Thu May 18 2017

.SYNOPSIS...
A cold front will move south across the area late this evening
into tonight. High pressure will then shift east across the
region Friday with much cooler temperatures and dry weather. A
warm front will lift north through the area Saturday with a cold
front moving east across the region Sunday afternoon.

&&

.NEAR TERM /THROUGH FRIDAY/...
Minor adjustments to pops in the next couple of hours, as well
as some minor adjustments to sky cover an temperatures through
tonight. Ongoing convection in a weakening trend as into moves
through NW OH this evening ahead of a cold front. Expecting
severe threat to be low for NW OH, in line with latest SPC Day 1
outlook. Front has yet to make it onto Lake Erie per latest obs
and satellite imagery. Will continue to ride with previous
forecast, with increasing pops across NE OH and NW PA over the
next several hours as the front approaches. However, thinking
that severe threat is quickly diminishing as upstream convective
debris clouds will continue to stabilize areas along Lake Erie
in NE OH. Any storms that do develop and maintain strong enough
updrafts will be capable of producing large hail and/or damaging
winds, but the window will be small for this in NE OH and NW PA
inland from Lake Erie through about 03-04Z.

Previous discussion...
Ongoing convection just south of the CWA will remain off to the
south through this evening. A notable lake- breeze has develop
from far eastern Erie County (PA) eastward, and should generally
struggle to make it any farther west with the strong southwest
winds in place. This boundary could trigger a storm late this
afternoon into this evening, but western New York is where any
intensification would occur.

Heading into this evening we are still on track to see storms
develop along and ahead of a cold front that will be dropping
south across Lake Erie. Ample sunshine today has allowed
temperatures to warm into the middle and upper 80s with
dewpoints across far northern Ohio and northwest Pennsylvania in
the upper 50s to low 60s.

Storms will likely be more isolated in nature across northwest
Ohio after 6-7 PM or so, and more scattered across northeast
Ohio into northwest Pennsylvania after 8 PM. There will be a
chance for strong to severe storms throughout the lake shore
counties, but the greatest chance will be across far northeast
Ohio and northwest Pennsylvania. The main threat with the
stronger storms will be large hail and strong winds. An isolated
tornado cannot be ruled out. These storms should die off
quickly after 11PM - midnight with the loss of instability.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
The cold front will begin to stall near the Ohio river Friday
with much cooler temperatures in place everywhere. A north winds
means temperatures along the immediate lake shore will be
several degrees cooler than places inland. Dry conditions should
prevail Friday afternoon. Rain chances will begin to increase a
bit Friday night across western and southern Ohio the front
begins to lift back north as a warm front and the LLJ increases
in strength. Rain and thunderstorm chances will continue to
increase throughout the day Saturday from west to east as the
front continues its northward progress.

Showers and storms will be widespread Saturday night into Sunday
as a cold front approaches from the west. Temperatures will be
warmer Saturday and Sunday with the more southerly flow, but
cooler temperatures will begin to arrive Sunday night behind the
passage of the cold front.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The long term forecast begins Monday on the cool side and will
remain so through the period and beyond. Monday upper low pressure
will be over Ontario and the northern lakes. While models show the
low ejecting northeast into Quebec by Tuesday, energy wrapping
around the west side of the circulation Monday will develop into a
closed low as it drops south across WI finally reaching OH and the
eastern lakes by Wednesday. Monday will have the best chance at
remaining dry however Tuesday through Thursday look fairly moist
with good changes for rain through the period.

&&

.AVIATION /00Z Friday THROUGH Tuesday/...
Scattered showers and a few thunderstorms remain across the
area. FDY should see a thunderstorm the next hour but
uncertainty remains at the other TAF sites. Will use some
vicinity mentions most of the area for a few hours this evening.
Locations that avoid the precip will be VFR the entire period.
A cold front will push south across the area later tonight
ending the precip threat. Cool north to northeast winds off of
the lake tomorrow will lead to some 4000 to 5000 foot cigs much
of the area. Gusty SW winds will diminish this evening and then
become NW behind the front and northerly by morning.

OUTLOOK...Non-VFR possible in showers/thunderstorms Saturday
night into Sunday.

&&

.MARINE...
Todays warm gusty winds over land having trouble as expected over
the cooler water with winds not as strong away from the immediate
shoreline. For the remainder of the early evening expect southwest
flow to continue.  By mid evening a cold front will drop southeast
across the lake. There will be a chance of thunderstorms with the
front.  Winds will turn NNW after midnight at 10 to 15 knots. Friday
high pressure will move east across Ontario nosing south across the
lakes. Winds will turn from north to northeast but should remain
light at 10 to 15 knots or so. Friday night into Saturday will have
to monitor for a possible small craft advisory as easterly winds
increase to  15 to 20 knots. Saturday evening into Sunday the high
will drift to quebec and New England while low pressure moves from
Iowa into the western lakes. This will force winds to turn southeast
Saturday night and eventually going southwest Sunday afternoon as
the low moves into Ontario. Monday look for west flow around 15
knots.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Mottice
NEAR TERM...Greenawalt/Mottice
SHORT TERM...Mottice
LONG TERM...TK
AVIATION...Kubina
MARINE...TK
Hazardous weather outlook, May 18, 2:24 PM EST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
324 PM EDT Thu May 18 2017

LEZ061-142>149-162>169-OHZ003-006>014-018>023-089-PAZ001>003-191930-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Ashtabula Lakeshore-
Northern Erie-Southern Erie-Crawford-
324 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

There is a chance for isolated strong to severe storms this evening
across northern Ohio and northwest Pennsylvania. The main threat with
any severe storm will be large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 18, 4:14 PM EST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Cleveland OH
514 PM EDT THU MAY 18 2017

OHZ006-182145-
Wood-
514 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WOOD COUNTY...

At 513 PM EDT, a strong thunderstorm was located over Deshler, or 16
miles southwest of Bowling Green, moving east at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bowling Green, Fostoria, North Baltimore, Weston, Bradner, Wayne,
Bloomdale, Risingsun, Cygnet, Portage, Jerry City, Hoytville, Custar,
West Millgrove, Milton Center and Bairdstown.

LAT...LON 4135 8388 4139 8342 4117 8342 4117 8388
TIME...MOT...LOC 2113Z 263DEG 35KT 4122 8388

Greenawalt
Special weather statement, May 18, 4:18 PM EST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Cleveland OH
518 PM EDT THU MAY 18 2017

OHZ033-182145-
Mahoning-
518 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MAHONING COUNTY...

At 517 PM EDT, a strong thunderstorm was located near New Waterford,
or near East Palestine, moving northeast at 40 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
New Middletown and Petersburg.

LAT...LON 4101 8052 4090 8052 4090 8068
TIME...MOT...LOC 2117Z 237DEG 36KT 4089 8059

Greenawalt
Special weather statement, May 18, 6:18 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Cleveland OH
718 PM EDT THU MAY 18 2017

OHZ017-182345-
Hancock-
718 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT HANCOCK COUNTY...

At 718 PM EDT, a strong thunderstorm was located near Pandora, or 7
miles east of Ottawa, moving east at 45 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
Findlay, Fostoria, McComb, Arlington, Arcadia, Rawson, Vanlue, Van
Buren, Mount Blanchard, Benton Ridge and Mount Cory.

LAT...LON 4115 8388 4117 8345 4116 8342 4100 8342
      4100 8346 4095 8346 4095 8348 4090 8352
      4092 8388
TIME...MOT...LOC 2318Z 268DEG 37KT 4103 8389

Greenawalt
Special weather statement, May 18, 6:53 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Cleveland OH
753 PM EDT THU MAY 18 2017

OHZ014-PAZ002-003-190045-
Ashtabula Inland-Southern Erie-Crawford-
753 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ASHTABULA...SOUTHWESTERN
ERIE AND NORTHWESTERN CRAWFORD COUNTIES...

At 753 PM EDT, a strong thunderstorm was located near Geneva, or 8
miles south of Geneva-On-The-Lake, moving east at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Conneaut, Geneva, Albion, Andover, Linesville, Harmonsburg,
Austinburg, Roaming Shores, Pierpont, Conneautville, Conneaut Lake,
Cranesville, Rock Creek, Springboro, Platea, Plymouth Center and
Kelloggsville.

LAT...LON 4197 8017 4158 8021 4163 8100 4177 8100
      4191 8059
TIME...MOT...LOC 2353Z 267DEG 41KT 4173 8094

Greenawalt

The radar

The Pittsburgh radar (KPBZ), 126 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
May 18, 7:50 PM EST
Where
Crawford County, 2.09 mi ESE of Harmonsburg to 2.93 mi E of Harmonsburg
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
41.659, -80.292

Thunderstorm downburst winds estimated at 70 mph downed at least a dozen trees along Gibson and McCarthy Roads just northeast of Conneaut Lake.

Hail, Crawford

When
May 18, 8:10 PM EST to 8:13 PM EST
Where
Crawford County, Meadville
Measured
0.88 in hail
Reported by
Public
Coordinates
41.630, -80.150

Penny to nickel sized hail was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700785, 700783.